Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 19, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 20, 2011, 10:57 PM CDT for Kinney County, Maverick County, Texas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2011, 10:57 PM CDT (03:57 UTC)
- Expired
- Apr 21, 2011, 12:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Kinney County, TX, Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 21 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 11:15 PM CDT | HAIL 1 | 1 Sw Brackettville, TX | QUARTER SIZE HAIL. |
| Apr 20, 11:30 PM CDT | HAIL 2 | Brackettville, TX | HALF DOLLAR TO HEN EGG SIZE HAIL REPORTED NEAR BRACKETTVILLE. DAMAGE TO CARS AND ROOF SHINGLES. |
| Apr 20, 11:36 PM CDT | HAIL 1.75 | Brackettville, TX | DIME TO GOLFBALL HAIL IN BRACKETTVILLE. |
| Apr 20, 11:50 PM CDT | HAIL 1 | Brackettville, TX | QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1892 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 2209 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
665
WUUS54 KEWX 210357
SVREWX
TXC271-323-210500-
/O.NEW.KEWX.SV.W.0019.110421T0357Z-110421T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1057 PM CDT WED APR 20 2011
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KINNEY COUNTY...
MAVERICK COUNTY...
* UNTIL MIDNIGHT CDT.
* AT 1053 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF SPOFFORD
TO NEAR EAGLE PASS...AND MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE DARLING...BRACKETTVILLE AND
ANACACHO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2945 10054 2920 10018 2874 10015 2864 10044
2925 10066
TIME...MOT...LOC 0357Z 248DEG 27KT 2919 10049 2874 10039
$$1 follow-up statement
674
WWUS54 KEWX 210416
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1116 PM CDT WED APR 20 2011
TXC271-323-210500-
/O.CON.KEWX.SV.W.0019.000000T0000Z-110421T0500Z/
KINNEY TX-MAVERICK TX-
1116 PM CDT WED APR 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR MAVERICK AND SOUTHERN KINNEY COUNTIES...
AT 1113 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH...AND HAIL UP TO THE SIZE OF QUARTERS. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF SPOFFORD
TO 9 MILES NORTHEAST OF EAGLE PASS...MOVING NORTHEAST AT 25 MPH.
THE STRONGEST PART OF THESE THUNDERSTORMS SHOULD AFFECT HIGHWAY 131
BETWEEN SPOFFORD AND BRACKETTVILLE BETWEEN 1120 PM AND 1150 PM.
OTHER LOCATIONS IN THE WARNING AREA INCLUDE BRACKETTVILLE AND
ANACACHO.
LAT...LON 2945 10054 2920 10018 2874 10015 2864 10044
2925 10066
TIME...MOT...LOC 0413Z 244DEG 21KT 2924 10043 2879 10033
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:46 PM CDT, 11 minutes earlier.
Area forecast discussion, Apr 20, 10:46 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1046 PM CDT WED APR 20 2011 .UPDATE... LATE THIS EVENING...A SMALL CLUSTER OF SEVERE THUNDERSTORMS SPAWNED FROM WARM AIR INSTABILITY AND A BOUNDARY LEFT FROM CONVECTION OVER THE BURRO MOUNTAINS. THIS HAS REFOCUSED SLIGHT RAIN CHANCES SOUTH OF HIGHWAY 90 FOR THE NEXT FEW HOURS. THESE STORMS TYPICALLY WEAKEN QUICKLY AFTER CROSSING THE RIO GRANDE AS SPC TOOLS SHOW HIGHEST CAPES WEST OF THE RIO STILL. SLIGHT RAIN CHANCES WERE ADDED EASTWARD TOWARD HDO DUE TO THIS DEVELOPMENT... BUT CONVECTION FROM THIS INSTABILITY IS NOT EXPECTED TO REACH AS FAR EAST AS SAT OVERNIGHT. HOWEVER...LIGHT SHOWERS DUE TO A BUOYANT LAYER BELOW THE CAP COULD DEVELOP ALONG AND EAST OF I-35...AND A WEAK BOUNDARY DROPPING OUT OF CENTRAL TX COULD ENHANCE THE LIGHT SHOWERS FOR EASTERN COUNTIES OVERNIGHT. && .PREV DISCUSSION... /ISSUED 834 PM CDT WED APR 20 2011/ UPDATE... THUNDERSTORM CONTINUES TO FOCUS TO THE NORTHWEST OF OUR SOUTHERN EDWARDS PLATEAU COUNTIES. POPS TRIMMED FURTHER TO REMOVE MENTION OF RAIN CHANCES FOR THE EASTERN HILL COUNTRY. POPS WERE INCREASED TO MENTION SEVERE STORMS POSSIBLE ALONG THE RIO GRANDE AS SOME OF THE STORMS ROLLING OFF THE MOUNTAIN TOPS IN MEXICO ARE REFIRING AT LOWER ELEVATIONS WEST OF EAGLE PASS. PRIMARY SEVERE THREAT FOR MAVERICK COUNTY WOULD BE FOR STRONG WINDS WITH SOME HAIL ALSO POSSIBLE. PREV DISCUSSION... /ISSUED 741 PM CDT WED APR 20 2011/ UPDATE... THUNDERSTORM FOCUS CONTINUES TO CONCENTRATE WESTWARD WHERE THERE ARE GOOD TEMPERATURE CONTRASTS ACROSS THE SURFACE BOUNDARY...OR OVER THE SOUTHERN EDWARDS PLATEAU. RAIN MENTION WAS CONTRACTED TO THE WATCH AREA AND LOWERED SOME IN THIS UPDATE. ANOTHER UPDATE IS PLANNED IN AN HOUR OR SO TO CLEAR SOME WATCH COUNTIES OVER THE EASTERN HILL COUNTRY...BUT PREFER TO WAIT ANOTHER 45 MINUTES TO AN HOUR TO BE SURE. PREV DISCUSSION... /ISSUED 551 PM CDT WED APR 20 2011/ AVIATION... A WEAK FRONTAL BOUNDARY ACROSS CENTRAL TX WAS PRODUCING A CLUSTER OF TSRA ACROSS THE NRN HILL COUNTRY THAT WERE BUILDING SOUTH AND SOUTHWESTWARD THIS EVENING. WARM MOIST SELY LOW LEVEL WINDS WERE FEEDING INTO THESE THUNDERSTORMS. OTHERWISE VFR CONDITIONS THIS EVENING WILL PREVAIL EXCEPT FOR THE ISOLD-SCT TSRA(A FEW SEVERE) DRIFTING SOUTHWARD INTO THE HILL COUNTRY...BUT MOST LIKELY REMAINING NORTH OF THE TAF SITES...AND THEREFORE HAVE NOT INCLUDE IN ANY OF THE TAFS AT THIS TIME. THE TSRA WILL GENERALLY DISSIPATE FROM 03Z-04Z WITH LOSS OF HEATING. MVFR CIGS DEVELOPING 04Z-05Z AS THE MOIST GULF AIR FEEDS INTO THE AREA AND TEMPERATURES COOL AND MVFR CONTINUING THRU ABOUT 15Z- 17Z...THEN LIFTING TO VFR MOST AREAS BY 17Z. SELY WINDS 10-20 KNOTS ON THURSDAY. PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX/ DISCUSSION...MAIN SHORT TERM CONCERN IS ON STRONG CONVECTION ALONG A STALLED FRONTAL BOUNDARY LAID OUT ACROSS CENTRAL TEXAS. CONVECTION WILL FOCUS WHERE CAP EROSION HAS BEEN THE MOST SUCCESSFUL...MAINLY OVER THE WESTERN AND NORTHERN HILL COUNTRY. MAIN THREATS WITH THIS CONVECTION ARE LARGE HAIL AND DAMAGING WINDS. EXPECT CONVECTION TO LOSE ITS PUNCH AFTER SUNSET WITH LOSS OF HEATING. JUST SLIGHT CHANCES FOR THUNDER WILL PERSIST THROUGH THE MIDNIGHT HOUR BEFORE THE BOUNDARY BEGINS TO LIFT NORTHWARD AWAY FROM US...TAKING FOCUS WITH IT. SOME LOW STRATUS WILL DEVELOP OVER MUCH OF THE AREA AROUND AND AFTER MIDNIGHT...HELPING TO KEEP TEMPERATURES A GOOD TEN TO FIFTEEN DEGREES ABOVE NORMAL OVERNIGHT. THE REST OF THE FORECAST IS MUCH LESS EXCITING AS RIDGING BUILDS IN AND THE CAP STRENGTHENS. GFS BRINGS IN A WEAK WAVE EARLY NEXT WEEK...BUT TIMING AND STRENGTH ARE STILL VERY MUCH IN QUESTION SO WILL FAVOR ONGOING FORECAST FOR CONTINUITY. THE PATTERN OF WELL ABOVE NORMAL TEMPERATURES APPEARS LIKELY TO CONTINUE WELL INTO NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 89 72 90 72 / 10 10 - - - AUSTIN BERGSTROM INTL AIRPORT 72 89 70 90 71 / 10 10 - - - NEW BRAUNFELS MUNI AIRPORT 72 92 71 90 72 / 10 10 - - - BURNET MUNI AIRPORT 69 86 70 88 70 / 10 10 - 10 - DEL RIO INTL AIRPORT 73 91 71 91 70 / 20 - - - - GEORGETOWN MUNI AIRPORT 69 87 71 90 71 / 10 10 - 10 - HONDO MUNI AIRPORT 73 91 72 93 71 / 10 10 - - - SAN MARCOS MUNI AIRPORT 73 90 72 91 73 / 10 10 - - - LA GRANGE - FAYETTE REGIONAL 73 88 72 89 73 / 10 10 - - - SAN ANTONIO INTL AIRPORT 73 90 73 90 72 / 10 10 - - - STINSON MUNI AIRPORT 74 91 73 92 72 / 10 10 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...01 SYNOPTIC/GRIDS...18 PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Apr 20, 8:46 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 846 PM CDT WED APR 20 2011 TXZ171>173-183>194-202>209-217>225-228-211200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 846 PM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE VAL VERDE AND EDWARDS COUNTIES...AND THE RIO GRANDE PLAINS UNTIL AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ELEVATED FIRE WEATHER CONDITIONS ACROSS THE EDWARDS PLATEAU AND THE RIO GRANDE PLAINS MONDAY AND TUESDAY AFTERNOON DUE TO BREEZY AND DRY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 20, 6:07 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 607 PM CDT WED APR 20 2011 TXZ184-186-210000- EDWARDS-KERR- 607 PM CDT WED APR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND NORTHEASTERN EDWARDS COUNTIES UNTIL 700 PM CDT... AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR ROOSEVELT...OR 13 MILES WEST OF JUNCTION... MOVING SOUTHWEST AT 15 MPH. THIS STORM WILL MOVE TO NEAR TELEGRAPH...IN KIMBLE COUNTY...BEFORE ENTERING THE NORTHEASTERN PART OF EDWARDS COUNTY BY AROUND 7 PM. IF THE STORM MAINTAINS ITS CURRENT STRENGTH...A SEVERE THUNDERSTORM WARNING MAY BE ISSUED FOR THE THREAT OF VERY LARGE HAIL AND DAMAGING WINDS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL STRETCHES OF HIGHWAY 377 IN EXTREME NORTHERN EDWARDS COUNTY AND HIGHWAY 83 IN NORTHWESTERN KERR COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Special weather statement, Apr 20, 6:48 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 648 PM CDT WED APR 20 2011 TXZ184-210030- EDWARDS- 648 PM CDT WED APR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 730 PM CDT... AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM IN KIMBLE AND SUTTON COUNTIES LOCATED 5 MILES WEST OF ROOSEVELT...OR 22 MILES WEST OF JUNCTION...MOVING SOUTHWEST AT 10 MPH. THE STORM COULD MOVE INTO NORTHERN PARTS OF EDWARDS COUNTY... AFFECTING RURAL AREAS ALONG HIGHWAYS 55 AND 377 AFTER 730 PM. IF THIS STORM MAINTAINS ITS INTENSITY...A WARNING MAY BECOME NECESSARY FOR THE THREAT OF VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Special weather statement, Apr 20, 9:39 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 939 PM CDT WED APR 20 2011 TXZ183-202-217-210345- KINNEY-MAVERICK-VAL VERDE- 939 PM CDT WED APR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK...SOUTHWESTERN KINNEY AND EXTREME SOUTHERN VAL VERDE COUNTIES UNTIL 1045 PM CDT... AT 937 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 9 MILES WEST OF QUEMADO...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... QUEMADO... NORMANDY... LAUGHLIN AFB AUX FIELD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 10:10 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 50 min |
| Apr 20, 11:41 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde, Zavala | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.